ArtsAutosBooksBusinessEducationEntertainmentFamilyFashionFoodGamesGenderHealthHolidaysHomeHubPagesPersonal FinancePetsPoliticsReligionSportsTechnologyTravel

Akathisia

Updated on September 9, 2017

Akathisia

What is akathisia? It is a side effect of some psychiatric medications, especially antipsychotics.

It is a feeling of inner restlessness that can at times be unbearable.

I had akathisia when I was taking Haldol, an antipsychotic. They gave it to me after my first psychotic break. The akathisia started after about two weeks. It started with a feeling of "inner restlessness". It is a physical symptom, not a psychological one. You can feel perfectly calm mentally but have the feeling of physical restlessness.

Over a period of a couple weeks, the akathisia got worse. It got to the point where I literally had to pace around the house the whole time I was awake. Luckily it went away when I slept.

It is the worst side effect I've had from medications. If I sat down, I would feel the urge to stand again within minutes. I couldn't sit or stand for more than a few minutes. I had to keep moving constantly. If I sat, I would have to rock back and forth in order to quell the feeling. It was impossible to do something simple like sit through a movie.

I went through this for several weeks before I was able to go on different meds.

I've learned since then that there are meds you can take for akathisia, like Cogentin. I haven't tried it yet though, so I don't know how well it works. So far I haven't needed to take it on any other antipsychotics. I haven't had akathisia on Abilify, Invega, Seroquel, Risperidone, or Olanzapine.

I have been somewhat restless on Abilify, which I'm taking now. But I don't think it is akathisia, I'm pretty sure it's just a bit of mania and anxiety. I am not taking anything for the mood component of schizoaffective disorder.

If you are taking antipsychotics and are feeling physically restless, you may have akathisia, so talk to your doctor. There are ways to deal with it, like changing meds or taking medication.

Comments

    0 of 8192 characters used
    Post Comment

    No comments yet.